Your Headache Medication Can Cause...Headaches

Tagged:  

FOR RELIEF OF the occasional headache, there's nothing wrong with taking your pick from among the dozens of remedies available on drugstore shelves. But if you're one of the millions of Americans who suffer from headaches on a chronic basis, there's a danger in reaching for pain-relieving medication too frequently. In fact, relief may be the last thing you get. Overuse of over-the-counter drugs can cause rebound headaches, leading to a vicious cycle of pain and frustration that's worse than the headaches were in the first place. Of the estimated 45 million Americans coping with chronic headaches, "as many as 2 million suffer from rebound headaches," says Seymour Diamond, MD, executive chairman of the Chicago-based National Headache Foundation (888-643-5552; www.headaches.org).

One of Dr. Diamond's primary aims in battling rebound headaches is to address the overuse of analgesics, or pain-relievers, that contain caffeine, such as Excedrin Migraine. "Caffeine is a vasoconstrictor, which means that it can be helpful in constricting blood vessels to reduce swelling and alleviate headache pain," he explains. But, similar to what can happen with a person who's heavily dependent on caffeine, when the drug wears off, the pain returns--and is often intensified.

Taking three or more doses of a pain reliever per day at least five days a week can lead to the rebound effect. That may sound like a lot of medication. But because no prescription is required, over-the-counter pain relievers are frequently perceived as relatively benign and thus taken far more liberally than prescription drugs. For instance, some people take them simply in anticipation of a headache.
Prescription drugs can present problems, too

Over-the-counter caffeine-containing drugs are not the only concern. There are several other categories of medications people turn to for headache relief that can also cause rebound headaches, both prescription and otherwise: barbiturate-containing agents like Esgic and Fioricet; ergots, including Cafergot and Ergomar; triptans, such as Zomig and Imitrex; and noncaffeine-containing over-the-counter analgesics, for instance, acetaminophen, ibuprofen, and aspirin. The exact mechanism by which all of these drugs can end up intensifying pain has yet to be determined, but it appears that overuse or misuse lowers serotonin levels in the brain. The decrease in serotonin, a neurotransmitter involved in things such as mood and appetite, apparently then triggers the onset of even more severe and sometimes more frequent headaches, including migraines.

If you believe the medicine you take to relieve headaches only serves to make you feel worse, or you're taking something to relieve headache pain on a near-daily basis, speak to your doctor. First, it will be critical to compare your headaches' severity and patterns to your medication use, which can be done with a headache diary. Next, if rebound headaches are found to be occurring, you will need to completely cease use of the medication your doctor identifies as the culprit.

In some cases, the doctor can use non-pharmacologic methods to relieve pain in the absence of the drug, such as biofeedback and relaxation techniques. It is also possible to prescribe an alternate medication for severe episodes-although some untreated pain throughout the withdrawal process, which can take up to 3 months, is inevitable. But hang in there. Once you have received proper medical attention and your drug use is under control, you may actually end up with fewer and less severe headaches than you started with.
Did you know...

Someone with a sedentary job can end up with 3.3 more units of Body Mass Index (BMI) than someone with a highly active job-a difference of roughly 20 pounds.

Share this with your friends